Alabama, 2015

Damaging Winds in Alabama, September 10, 2015

September 10, 2015 · NWS TAE · 4 events in 1 county or zone

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 10, 2:09 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 10, 2:09 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT THU SEP 10 2015

.Near Term [Through Tonight]...

The upper level pattern is similar to yesterday with the ridge
centered over South Florida and a trough axis to the west, however
the trough axis has shifted further east and is now stretched across
the Southeast. This has shifted the upper level flow to WSW from SW
and plenty of moisture is still being advected into the CWA. PW
values remain above normal with 1.92 inches...around 120 percent
above normal.

With an approaching frontal boundary, coverage of showers and
thunderstorms is higher this afternoon and will continue a little
later than we've seen lately into the evening. Based on radar have
increased PoPs across the northern portion of the CWA for the
afternoon and also across the northeast part of the CWA for the 00-
06z time frame. The better chances (30-50%) will be across the
coastal areas, especially the western half, for the second half of
the overnight time period.

A few storms this afternoon have been strong to severe and the
potential for this will continue into the evening.

.Short Term [Friday Through Saturday Night]...

The mid and upper level trough over the eastern CONUS will deepen as
a strong +PV anomaly pushes southeastward into the Ohio River
Valley, pushing a cold front into our area by Saturday. This upper
level pattern will enhance wind speeds through the atmospheric
column by Saturday as the strong +PV anomaly pushes through,
increasing 0-6 km wind shear to around 30-40 kts on Saturday.
Persistent cloud cover will limit instability to around 1000-1500
J/kg this weekend, but moisture will be plentiful with continued
southwesterly flow. Most of the area will see around 1" of rain
accumulated or less through the weekend, but isolated areas may
receive higher rainfall totals and could see localized flooding.
Our local hi-res ensemble guidance indicates that there's about a
10% chance that parts of southeast Alabama could receive up to 6"
of rain with these storms. There will also be an isolated threat
for damaging wind gusts as elevated winds aloft may mix down in
some of the more organized storms.

Numerous storms are expected Friday out ahead of the front with
chances for showers and thunderstorms diminishing gradually from
northwest to southeast Saturday into Saturday night. Persistent
cloud and storm coverage will keep temperatures in the 80s through
the weekend. Morning lows Saturday morning will be in the low 70s,
but morning lows Sunday morning will be noticeably cooler behind the
frontal passage- dipping into the upper 50s in southeast Alabama and
southwest Georgia and into the 60s across the rest of the forecast
area.

.Long Term [Sunday Through Thursday]...

We'll start the week with cooler, drier conditions, getting our
first taste of fall thanks to the cold front. However, as the lower
level high pressure behind the front continues eastward, easterly
low level winds will begin to return warmer, more humid conditions
from the Atlantic to the area. Chances for storms will gradually
increase along the coast by Wednesday. Afternoon highs will be in
the low 80s early in the week, rising into the mid-upper 80s by mid-
week. Morning lows in the upper 50s-mid 60s will return to the upper
60s-low 70s.

&&

.Aviation...

[Through 18Z Friday] Scattered TSRA will continue into the
evening, particularly across the northern sites. Stronger winds and
limited visibility associated with the TSRA should be short lived
although multiple rounds are possible. Patchy fog with SCT-BKN005-
010 will be possible in the morning.

&&

.Marine...

Winds will increase ahead of and behind our first cold front this
fall, but are currently expected to remain below headline
criteria. Showers and thunderstorms are likely over the coastal
waters through Saturday however, which may temporarily increase
winds and seas.

&&

.Fire Weather...

A cold front will move through Friday and Saturday
bringing showers and thunderstorms. Drier air will arrive Sunday,
but RH will not be low enough to meet red flag criteria.

&&

.Hydrology...

Widespread rain is expected Friday into Saturday ahead of a cold
front. Rainfall totals around 1 inch or less expected through the
weekend. Rainfall not expected to cause any widespread flooding
along area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  87  71  84  65 /  30  60  40  70  40
Panama City   75  85  73  82  67 /  50  60  50  70  30
Dothan        70  87  70  81  59 /  50  60  30  50  10
Albany        72  88  71  83  61 /  50  60  30  50  30
Valdosta      73  88  71  84  65 /  30  60  30  70  50
Cross City    74  88  73  82  68 /  20  50  40  80  50
Apalachicola  77  86  74  83  69 /  40  50  50  70  40

&&and over the northern Gulf
waters

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK until Midnight EDT tonight FOR Coastal Bay-
     Coastal Franklin.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...FIEUX
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...FIEUX
MARINE...MOORE
FIRE WEATHER...WESTON
HYDROLOGY...MCDERMOTT

In the hours before

Special weather statement, Sep 10, 11:44 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT THU SEP 10 2015

GAZ143-155-156-101830-
DECATUR GA-MILLER GA-SEMINOLE GA-
144 PM EDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DECATUR AND EASTERN
SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 230 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DONALSONVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...DONALSONVILLE...WEST BAINBRIDGE...IRON CITY...BRINSON...
SHARPHAGEN...LELA...LYNN...LITTLE HOPE...DONALDSONVILLE A/P...
HANOVER...AUSMAC...DECATUR CO A/P...ELDORENDO AND CYRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3088 8455 3090 8490 3101 8493 3108 8455
TIME...MOT...LOC 1742Z 268DEG 19KT 3098 8483

38-GODSEY
Special weather statement, Sep 10, 12:23 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 PM CDT THU SEP 10 2015

ALZ069-101900-
HOUSTON AL-
123 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON COUNTY IN
SOUTHEAST ALABAMA UNTIL 200 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHFORD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...ASHFORD...COWARTS...WEBB...AVON...GORDON...HARMON...
LOVETOWN...ENON...FARLEY NUCLEAR PLANT...BARBER AND PANSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE MINOR FLOODING IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3124 8510 3121 8510 3120 8511 3119 8511
      3118 8510 3117 8510 3115 8507 3105 8508
      3106 8538 3124 8528
TIME...MOT...LOC 1821Z 274DEG 18KT 3113 8524

38-GODSEY
Special weather statement, Sep 10, 1:26 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT THU SEP 10 2015

GAZ156-102015-
DECATUR GA-
326 PM EDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR COUNTY IN SOUTHWEST
GEORGIA UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BAINBRIDGE...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...WEST BAINBRIDGE...ATTAPULGUS...CLIMAX...BRINSON...
HANOVER...FOWLSTOWN...DECATUR CO A/P...CYRENE AND FACEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3097 8440 3072 8450 3079 8481 3080 8480
      3080 8479 3081 8479 3084 8477 3088 8477
      3089 8476 3098 8475
TIME...MOT...LOC 1926Z 284DEG 14KT 3086 8472

38-GODSEY
Local storm report, Sep 10, 2:23 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSE BAINBRIDGE        30.89N 84.57W
09/10/2015  E1.00 INCH       DECATUR            GA   TRAINED SPOTTER

            PUBLIC REPORT RELAYED BY TRAINED SPOTTER OF QUARTER SIZE
            HAIL AT WALMART IN BAINBRIDGE.

&&

EWESTON
Local storm report, Sep 10, 3:31 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 SSE BAINBRIDGE        30.88N 84.56W
09/10/2015                   DECATUR            GA   UTILITY COMPANY

            TREE DOWN ON POWERLINES JUST SOUTH OF US-84 BYPASS.

&&

GODSEY
Special weather statement, Sep 10, 4:12 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EDT THU SEP 10 2015

ALZ067-069-GAZ142-102245-
HOUSTON AL-HENRY AL-EARLY GA-
612 PM EDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY IN
SOUTHEAST ALABAMA AND WESTERN EARLY COUNTY IN SOUTHWEST GEORGIA
UNTIL 645 PM EDT/545 PM CDT/...

AT 611 PM EDT /511 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR WEBB...OR 10 MILES SOUTHEAST OF
HEADLAND...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEBB...COLUMBIA...CEDAR SPRINGS...SAWHATCHEE...PLEASANT PLAINS...
PEARCE...FARLEY NUCLEAR PLANT...HILTON...BARBER AND SIGMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3123 8529 3131 8526 3131 8497 3116 8502
TIME...MOT...LOC 2211Z 281DEG 17KT 3126 8520

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 37 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
September 10, 4:43 PM CST
Where
Houston County, Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.130, -85.430

A power pole was broken in the Rehobeth area resulting in a power outage.

Thunderstorm Wind, Houston

When
September 10, 4:45 PM CST
Where
Houston County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.290, -85.110

A few trees were blown down around Columbia.

Thunderstorm Wind, Houston

When
September 10, 4:55 PM CST
Where
Houston County, 0.7 mi N of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.190, -85.272

Trees were blown down onto power lines in the Cummings Circle area resulting in power outages.

Thunderstorm Wind, Houston

When
September 10, 4:57 PM CST
Where
Houston County, 0.91 mi NW of Love Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.120, -85.280

A few trees were blown down near Lovetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601179, 601180, 601181, 601182.